Hail, Crook
- When
- August 3, 4:15 PM MST
- Where
- Crook County, Colony
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.920, -104.200
A severe thunderstorm developed over northeastern Crook County, producing large hail in the Colony area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over northeastern Crook County, producing large hail in the Colony area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 3, 1:41 PM MST, 2 hours 34 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 241 PM MDT Sat Aug 3 2019 .DISCUSSION...(This Evening Through Saturday) Issued at 218 PM MDT Sat Aug 3 2019 20Z upper level analysis has persistent ridge over the Four Corners region with the Northern Plains on the periphery. Skies are mostly sunny with a few isolated storms beginning to fire off the Black Hills. At the surface, high pressure is located over Minnesota with a weak trof across eastern Montana and Wyoming. Temperatures across the forecast area at 2pm are in the 80s with winds out of the east to southeast. Weak surface boundary across southeastern Montana and northeast Wyoming will slowly shift east this afternoon and evening. Thunderstorms will be possible through early evening, mainly near and just ahead of the surface trof. Activity should remain fairly isolated with better upper level support tracking north of the forecast area. Decent instability along with more favorable shear could raise potential for a few supercells. Above average precipitable water values and modest forecast speeds will lead to potential heavy rainfall with any stronger storms. Activity will taper off by late evening, but another weak disturbance could bring some showers and isolated thunder late tonight into Sunday morning from northeast WY to portions of western SD. Cold front to the northwest of the region will finally approach the area on Sunday as upper trof moves across southwest Canada. Ahead of the front, highs will be in the 80s and lower 90s across the area. The frontal passage later Sunday into Sunday night should bring a more widespread chance for storms. Sufficient instability and shear along and ahead of the front will likely allow for strong to severe storms to develop, with locally heavy rainfall as well. Near daily chances for storms can be expected through Rally week, especially during the afternoon and evening hours. Some days will be more active than others, but strong to severe storms certainly look possible on most days. The better chances through the first half of the week look to be from northeast WY to southwest SD as ridge flattens some across the Rockies and shifts a bit further to the west. Highs through the week will mostly be in the low to mid 80s across the Plains, with mid 70s to around 80 over the Black Hills. && .AVIATION...(For the 18Z TAFS Through 18Z Sunday) Issued At 1107 AM MDT Sat Aug 3 2019 Isolated/scattered TSRA will develop across the Black Hills and portions of nern WY/nwrn SD this afternoon, continuing into the evening. Additional rounds of SHRA/TSRA are expected late tonight through Sunday. Localized MVFR conditions will be possible in heavier SHRA/TSRA, and hail/strong winds may occur with stronger storms. Elsewhere, VFR conditions are expected through the period. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...15 AVIATION...Sherburn
Hazardous Weather Outlook National Weather Service Rapid City SD 1053 AM MDT Sat Aug 3 2019 SDZ001-002-012-013-024>031-041-042-072>074-WYZ054>058-071-041300- Harding-Perkins-Butte-Northern Meade Co Plains- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 1053 AM MDT Sat Aug 3 2019 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...TODAY AND TONIGHT There is a chance for thunderstorms this afternoon and evening. A few storms may be severe, with large hail and damaging winds possible. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance for thunderstorms each day. Some of these storms may be severe on Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ014-032-043-044-046-047-049-041300- Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp- 1053 AM MDT Sat Aug 3 2019 /1153 AM CDT Sat Aug 3 2019/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance for thunderstorms each day. Some of these storms may be severe on Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
423 PM MDT SAT AUG 03 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL 1 E DWTN RAPID CITY 44.07N 103.21W
08/03/2019 M0.50 INCH PENNINGTON SD OFFICIAL NWS OBS
HAIL FELL FROM 414 PM TO 420 PM
&&
MLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
425 PM MDT SAT AUG 03 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM HAIL 4 WNW MOORCROFT 44.28N 105.03W
08/03/2019 E0.75 INCH CROOK WY PUBLIC
&&
EAGANSpecial Weather Statement National Weather Service Rapid City SD 441 PM MDT Sat Aug 3 2019 WYZ054-056-032300- Northern Campbell WY-Western Crook WY- 441 PM MDT Sat Aug 3 2019 ...STRONG THUNDERSTORM OVER NORTHEASTERN CAMPBELL AND WEST CENTRAL CROOK COUNTIES... At 440 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles south of Rockypoint, or 37 miles northeast of Gillette, moving east at 20 mph. Nickel size hail will be possible with this storm. This storm will remain over mainly rural areas of northeastern Campbell and west central Crook Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4470 10516 4481 10512 4478 10487 4461 10497 TIME...MOT...LOC 2240Z 281DEG 16KT 4474 10509 JC
Special Weather Statement
National Weather Service Rapid City SD
445 PM MDT Sat Aug 3 2019
SDZ001-032330-
Harding SD-
445 PM MDT Sat Aug 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARDING COUNTY UNTIL
530 PM MDT...
At 445 PM MDT, Doppler radar was tracking a strong thunderstorm near
West Short Pines, or 24 miles southwest of Buffalo, moving southeast
at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Harding, East Short Pines and West Short Pines.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4539 10353 4521 10373 4521 10376 4535 10405
4555 10404
TIME...MOT...LOC 2245Z 299DEG 23KT 4544 10400
EaganPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
452 PM MDT SAT AUG 03 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL DWTN RAPID CITY 44.08N 103.23W
08/03/2019 M0.25 INCH PENNINGTON SD BROADCAST MEDIA
&&
MLSSpecial Weather Statement
National Weather Service Rapid City SD
453 PM MDT Sat Aug 3 2019
SDZ012-WYZ056-057-071-032330-
Butte SD-Northeastern Crook WY-Wyoming Black Hills WY-
Western Crook WY-
453 PM MDT Sat Aug 3 2019
...STRONG THUNDERSTORM OVER WEST CENTRAL BUTTE AND NORTHEASTERN CROOK
COUNTIES...
At 453 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Colony, or 23 miles northwest of Belle Fourche, moving
southeast at 20 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Colony.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4499 10378 4473 10420 4495 10443 4500 10434
4501 10404 4508 10403
TIME...MOT...LOC 2253Z 299DEG 17KT 4493 10415
JCThe Rapid City radar (KUDX), 140 km away, was scanning. The volume nearest the first event began at 23:13 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844739, 844740.